Wyoming, 2018

High Wind in Wyoming, June 11, 2018

June 11, 2018 · NWS CYS · 3 events in 3 counties and zones

High sustained winds developed over far southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High sustained winds developed over far southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 3:11 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 3:11 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
411 AM MDT Mon Jun 11 2018

.SHORT TERM...(Today and tonight)
Issued at 324 AM MDT Mon Jun 11 2018

A strong and dry cold front has moved through much of the region
as of 0330 MDT this morning and is now sagging along the western
end of the Nebraska Panhandle. Windy conditions have accompanied
the frontal passage and will continue in its wake. Winds will
taper off as the sun rises, but a few pulses moving through a
mostly zonal flow aloft will keep the winds gusting across the
southern Wyoming ridge lines today. Wind and low relative humidity
values are the main concerns with a High Wind Warning in effect
across the I-80 summit through 0900 MDT and a Red Flag Warning for
critical fire conditions along the southern Wyoming ridge lines
1100 MDT to 2000 MDT today. Otherwise, winds will progressively
taper off through the day and cooler temperatures will set in
across the region than what was noted over the weekend. Dry
conditions are expected today and tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 324 AM MDT Mon Jun 11 2018

Dry conditions and a warming trend will kick off the period.
However, as a few pulses of energy pass through the nearly zonal
flow aloft, gusty winds are expected through Wednesday. This will
be something we will need to keep an eye on as relative humidity
values remain low across southeast Wyoming.

Conditions begin to trend warmer and wetter moving into Wednesday
afternoon as an upper level ridge builds north and east-ward into
the region. Isolated showers and thunderstorms will affect the
region, mainly east of the Laramie Range as soon as Thursday as
the upper level flow aloft turns southwesterly and moisture begins
to move in from the south. An isolated threat of storms will
become widespread into the weekend as a subtropical moisture tap
streams into the region, mainly from the remnants of Pacific
hurricane Bud. Model guidance is still producing timing
discrepancies in when wet conditions will commence, so will keep
an eye on this as the week progresses.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 324 AM MDT Mon Jun 11 2018

VFR expected for the next 24 hours. Gusty winds will taper off
across most sites by 12Z, with KCYS and KLAR holding on to wind
gusts to 25 kts through most of the day. Dry conditions will be in
place.

&&

.FIRE WEATHER...
Issued at 324 AM MDT Mon Jun 11 2018

Red Flag Warning for Fire Weather Zones 305, 307 and 309 from
1100 MDT to 2000 MDT is in place for today.

A dry cold front has passed through Wyoming and is now working
its way through the western portion of the Nebraska Panhandle as
of 0300 MDT this morning. Windy conditions have accompanied this
frontal passage and will continue in its wake through the morning
hours, tapering off as the sun rises. While cooler temperatures
will set in today in comparison to temperatures achieved over the
weekend, RH values will remain low along the ridge lines and gusty
winds are expected to continue through the day with gusts to 30
mph; therefore, a Red Flag Warning remains in effect for the day.
Dry conditions are in store for the beginning of the week with RH
values of 15 and below achieved each day across eastern Wyoming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for WYZ305-307-309.

     High Wind Warning until 9 AM MDT this morning for WYZ116>118.

NE...None.
&&

SHORT TERM...AB
LONG TERM...AB
AVIATION...AB
FIRE WEATHER...AB
Hazardous weather outlook, Jun 11, 3:19 AM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
419 AM MDT Mon Jun 11 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>111-113-115-119-
121030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-East Laramie County-
419 AM MDT Mon Jun 11 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

WYZ106-112-114-121030-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-
419 AM MDT Mon Jun 11 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect from 11 am to 8 pm Monday for
the Snowy, Sierra Madre and southern Laramie Range, as well as
the southern Laramie Range foothills and southwest Platte County,
due to low humidities and gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

WYZ116>118-121030-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
419 AM MDT Mon Jun 11 2018

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect until 9 am for the southern
Laramie Range and foothills, as well as central Laramie County,
including Cheyenne. Expect west to northwest winds of 35 to 45 mph
with gusts to 60 mph.

A Red Flag Warning is in effect from 11 am to 8 pm Monday for
the Snowy, Sierra Madre and southern Laramie Range, as well as
the southern Laramie Range foothills and southwest Platte County,
due to low humidities and gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
June 11, 4:15 AM MST to 5:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
June 11, 4:30 AM MST to 5:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The wind sensor at Otto Road measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
June 11, 4:30 AM MST to 5:30 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772965, 772966, 772967.